Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 158, NWS St. Louis, MO

July 27, 20174 counties in Missouri; Calhoun County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 27, 2017, 1:19 AM CDT for 4 counties in Missouri; Calhoun County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 1:19 AM CDT (06:19 UTC)
Expired
Jul 27, 2017, 2:00 AM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IL, Lincoln County, MO, Montgomery County, MO, Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 39 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS53 KLSX 270619
SVRLSX
ILC013-MOC113-139-183-219-270700-
/O.NEW.KLSX.SV.W.0158.170727T0619Z-170727T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
119 AM CDT THU JUL 27 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Calhoun County in southwestern Illinois...
  Northwestern St. Charles County in east central Missouri...
  Lincoln County in east central Missouri...
  East central Montgomery County in east central Missouri...
  Central Warren County in east central Missouri...

* Until 200 AM CDT.

* At 119 AM CDT, a severe thunderstorm was located over Hawk Point,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  O'Fallon, St. Peters, Wentzville, Lake St. Louis, Dardenne Prairie,
  Troy, Warrenton, Weldon Spring, Wright City, Cottleville, St. Paul,
  Moscow Mills, Winfield, Davis, Jonesburg, Truesdale, Hawk Point,
  Innsbrook, New Melle and Josephville.

This includes Interstate 70 in Missouri between exits 183 and 220.
 
This also includes  Cuivre River State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9121 3910 9060 3909 9059 3867 9068
      3878 9139
TIME...MOT...LOC 0619Z 280DEG 37KT 3895 9112 

HAIL...<.75IN
WIND...60MPH
 
$$

Glass
3 follow-up statements
150 
WWUS53 KLSX 270637
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
137 AM CDT THU JUL 27 2017

MOC139-270646-
/O.CAN.KLSX.SV.W.0158.000000T0000Z-170727T0700Z/
Montgomery MO-
137 AM CDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONTGOMERY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3910 9060 3909 9059 3867 9068 3876 9129
      3913 9111
TIME...MOT...LOC 0636Z 278DEG 31KT 3894 9093 

$$

ILC013-MOC113-183-219-270700-
/O.CON.KLSX.SV.W.0158.000000T0000Z-170727T0700Z/
Calhoun IL-St. Charles MO-Lincoln MO-Warren MO-
137 AM CDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTH CENTRAL CALHOUN...NORTHWESTERN ST. CHARLES...LINCOLN AND
NORTHEASTERN WARREN COUNTIES...

At 136 AM CDT, a severe thunderstorm was located over Moscow Mills,
moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
O'Fallon, St. Peters, Wentzville, Lake St. Louis, Dardenne Prairie,
Troy, Warrenton, Weldon Spring, Wright City, Cottleville, St. Paul,
Moscow Mills, Winfield, Davis, Truesdale, Hawk Point, Innsbrook, New
Melle, Josephville and Fountain N' Lakes.

This also includes  Cuivre River State Park.
 
This includes Interstate 70 in Missouri between exits 188 and 220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3910 9060 3909 9059 3867 9068 3876 9129
      3913 9111
TIME...MOT...LOC 0636Z 278DEG 31KT 3894 9093 

HAIL...<.75IN
WIND...60MPH
 
$$

Glass
531 
WWUS53 KLSX 270649
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
149 AM CDT THU JUL 27 2017

MOC219-270659-
/O.CAN.KLSX.SV.W.0158.000000T0000Z-170727T0700Z/
Warren MO-
149 AM CDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3910 9060 3909 9059 3882 9065 3885 9096
      3887 9096 3887 9110 3912 9100
TIME...MOT...LOC 0649Z 280DEG 37KT 3892 9076 

$$

ILC013-MOC113-183-270700-
/O.CON.KLSX.SV.W.0158.000000T0000Z-170727T0700Z/
Calhoun IL-St. Charles MO-Lincoln MO-
149 AM CDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTH CENTRAL CALHOUN...NORTHWESTERN ST. CHARLES AND SOUTHEASTERN
LINCOLN COUNTIES...

At 149 AM CDT, a severe thunderstorm was located over Chain of Rocks,
moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
O'Fallon, Wentzville, Troy, St. Paul, Moscow Mills, Winfield, Davis,
Josephville, Fountain N' Lakes, Chain of Rocks, Flint Hill, Old
Monroe, Batchtown, Foley, Cave and Beechville.

This also includes  Cuivre River State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3910 9060 3909 9059 3882 9065 3885 9096
      3887 9096 3887 9110 3912 9100
TIME...MOT...LOC 0649Z 280DEG 37KT 3892 9076 

HAIL...<.75IN
WIND...60MPH
 
$$

Glass
072 
WWUS53 KLSX 270659
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
159 AM CDT THU JUL 27 2017

ILC013-MOC113-183-270709-
/O.EXP.KLSX.SV.W.0158.000000T0000Z-170727T0700Z/
Calhoun IL-St. Charles MO-Lincoln MO-
159 AM CDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALHOUN...
NORTHWESTERN ST. CHARLES AND SOUTHEASTERN LINCOLN COUNTIES WILL
EXPIRE AT 200 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3910 9060 3909 9059 3882 9065 3885 9096
      3887 9096 3887 9110 3912 9100
TIME...MOT...LOC 0659Z 280DEG 37KT 3890 9065 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:23 AM CDT, 56 minutes earlier.

Area forecast discussion, Jul 27, 12:23 AM CDT, 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1223 AM CDT Thu Jul 27 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 323 PM CDT Wed Jul 26 2017

Primary concern will transition this evening from heat to localized
heavy rainfall. Will be trimming far northwestern portion of heat
advisory off as thicker midlevel clouds have kept temperatures in
the low 90s preventing heat index values from approaching 105F.
Rest of advisory still looks good and will continue until 8PM.

Still lots of uncertainty with respect to convective trends for
overnight tonight. Retreating warm front is currently across the
Mississippi River in Illinois and continues to push northeastward.
Believe heaviest axis of rainfall may set up roughly along that
boundary which is forecast to also be roughly collocated with
strong upper-level forcing for ascent via vorticity maxima and
low-level moisture convergence. This axis however will likely stay
east/northeast of the CWA. Showers and thunderstorms will likely
fill in behind that area along trailing cold front. Due to copious
amounts of cloud cover and more stable air across the lower-mid
Missouri Valley, convection will likely not be as rigorous as
thought 24 hours ago. Not seeing too much of a severe threat as
freezing levels are very high with only modest midlevel lapse
rates. Cannot rule out a wet microburst however in a stronger
core.

Main concern with convection tonight will continue to be on
localized heavy rainfall. There are quite a few mitigating factors
for widespread flash flooding tonight including dry antecedent
conditions (and low soil moisture percentiles), more stable air
upstream than forecast 12-24 hours ago mentioned above, and very
high flash flood guidance (2-3" in one hour). That being said,
will be leaving the flash flood watch alone for now as still
expecting a round of showers and thunderstorms within the watch
area in a very supportive environment (deep warm cloud depths and
very high PWAT values) for efficient precipitation production.
Training would need to occur though to produce problems in local
areas.

Scattered-numerous storms will continue along and ahead of the cold
front through the overnight hours into early Thursday morning
bringing for most areas some very welcome rainfall. Believe there
will be a lull in activity during the late morning hours before
mostly scattered storms fire along the cold front in the early
afternoon. Highest PoPs for Thursday afternoon look to be across
portions of southeast Missouri and southwest Illinois where cold
front is expected to be located. Localized heavy rainfall again may
be possible if storms train across the same areas.

High temperatures tomorrow will be quite a bit cooler than that of
today due to an increase in cloud cover and convection. Highs in the
mid 80s are likely for most, which is near to slightly below normal
for late July.

Gosselin

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 323 PM CDT Wed Jul 26 2017

High pressure will build over the region by Friday night. Northwest
flow will dominate the pattern throughout the forecast period.
The area will see temperatures below climatological normals for
both afternoon highs and morning lows along with dry weather. High
pressure aloft will move west in response to a series of short
waves diving south out of the high plains starting Monday morning.
A weak boundary will setup in southern Iowa ahead of a cold front
that will impact the area later in the week.

Kelly

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1156 PM CDT Wed Jul 26 2017

Thunderstorm trends continue to be the biggest forecast challenge.
Expect numerous to widespread showers and thunderstorms to affect
the forecast area...mainly north of I-44 in Missouri and I-64 in
Illinois. Thunderstorms will be capable of producing MVFR and IFR
conditions in heavy downpours as well as isolated wind gusts to
25-35kts. Also, expect ceilings across northern Missouri and west
central Illinois to drop to MVFR over the next few hours as low
pressure moves along a cold front which will drift southeast
through the period. MVFR ceilings will likely get as far south as
central Missouri and may get as far east as the St. Louis Metro
area into southwest Illinois by Thursday morning. Shower and
thunderstorm activity should diminish after 14-17Z Thursday, but
may increase again south of I-44 Thursday afternoon due to daytime
heating.

SPECIFICS FOR KSTL:

Occasional showers and thunderstorms will affect the terminal
through the overnight hours. VFR conditions will prevail, but any
storm that moves over the terminal will be capable of producing
intermittent IFR conditions in moderate to heavy rain. Wind
direction will be very variable due to storms in the area...though
the general direction should be from the south most of the time.
Expect thunderstorm activity to diminish after 12Z...though timing
is uncertain. Could see additional thunderstorm activity Thursday
afternoon, but current indications are that afternoon activity
will be south of the terminal.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 26, 11:15 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1115 PM CDT Wed Jul 26 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1115 PM CDT Wed Jul 26 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Strong thunderstorms are possible tonight across much of the
area. A few of the storms may be severe. Damaging winds are the
primary severe weather threat. Additionally, locally heavy rain is
possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms are possible on Thursday
across parts of east central and southeast Missouri and southwest
Illinois. Damaging winds are the primary severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly in northeast
Missouri and west central Illinois.

Carney

In the hours before

Local storm report, Jul 26, 10:33 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1033 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     FESTUS                  38.22N  90.41W
07/26/2017                   JEFFERSON          MO   TRAINED SPOTTER

            TREES DOWN IN SMALL RESIDENTIAL AREA AND THROUGHOUT
            SUNSET PARK. SOME SIDING ALSO REMOVED FROM A HOME.
            DAMAGE APPEARS TO BE FROM A MICROBURST.

&&

EVENT NUMBER LSX1700579

FGLASS
Special weather statement, Jul 27, 12:56 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service St Louis MO
1256 AM CDT THU JUL 27 2017

MOZ051-052-060-061-270645-
Montgomery MO-St. Charles MO-Lincoln MO-Warren MO-
1256 AM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ST. CHARLES...
SOUTHWESTERN LINCOLN...MONTGOMERY AND CENTRAL WARREN COUNTIES UNTIL
145 AM CDT...

At 1256 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bellflower, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wentzville, Troy, Warrenton, Wright City, Montgomery City, Moscow
Mills, Davis, New Florence, Jonesburg, Truesdale, Hawk Point,
Innsbrook, Bellflower, Buell, Big Spring, Foristell, High Hill,
Middletown, Truxton and Cave.

This includes Interstate 70 in Missouri between exits 170 and 203.

This also includes  Cuivre River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3915 9148 3911 9087 3871 9091 3880 9160
TIME...MOT...LOC 0556Z 271DEG 28KT 3897 9138

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:56 AM CDTSpecial Weather StatementLSXLincoln, Montgomery, Warren49 min
Jul 26, 7:11 PM CDTSpecial Weather StatementLSXMonroe49 min
Jul 27, 4:42 AM CDTFlash Flood WarningLSXBond, Fayette, Madison6 hr
Jul 27, 5:12 AM CDTFlash Flood WarningLSXClinton, Fayette, Marion6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.